Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 251, NWS Springfield, MO

March 20, 2007Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Mar 20, 2007, 6:11 PM CDT for Cherokee County, Kansas. It took effect at Mar 20, 2007, 6:18 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2007, 6:11 PM CDT (23:11 UTC)
In effect from
Mar 20, 2007, 6:18 PM CDT
Expired
Mar 21, 2007, 12:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS53 KSGF 202318
FFWSGF
KSC021-210545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT TUE MAR 20 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1245 AM CDT.

* AT 610 PM CDT...THE CHEROKEE COUNTY SHERIFF OFFICE REPORTED 
DITCHES AT BANKFULL AND RISING. NATIONAL WEATHER SERVICE DOPPLER 
RADAR INDICATED THE BAND OF STORMS WHICH PRODUCED ONE TO ONE AND A 
HALF INCHES OF RAIN OVER PARTS OF CHEROKEE COUNTY SINCE 3 PM HAD 
MOVED EAST INTO MISSOURI. ADDITIONAL LIGHT TO MODERATE RAINFALL WILL 
CONTINUE INTO THIS EVENING.  

* RUNOFF FROM THIS COMBINED HEAVY RAINFALL WILL CAUSE FLASH FLOODING 
TO OCCUR...PARTICULARLY OVER THE WESTERN AND NORTHERN SECTIONS OF 
CHEROKEE COUNTY. 

FLOODING OF LOW WATER CROSSINGS IS LIKELY. MOST FLOOD RELATED DEATHS 
OCCUR IN AUTOMOBILES...ESPECIALLY AFTER DARK WHEN FLOODING IS HARD 
TO RECOGNIZE.  DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES OR LOW 
WATER CROSSINGS. TURN AROUND DONT DROWN. 

LAT...LON 3734 9463 3700 9462 3699 9506 3733 9506

$$
RUNNELS
1 follow-up statement
000 
WGUS73 KSGF 210004
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT TUE MAR 20 2007

KSC021-210545-
CHEROKEE KS-
656 PM CDT TUE MAR 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
CHEROKEE COUNTY...

AT 645 PM...CHEROKEE COUNTY EMERGENCY MANAGEMENT REPORTED THAT 
SOUTHWEST 70TH BETWEEN 160 AND 102 HAD WATER RISING ON TO THE 
ROADWAY AND IS EXPECTED TO FLOOD. 

THE HEAVIEST RAINFALL HAD MOVED INTO MISSOURI AND WEAKENED 
CONSIDERABLY...HOWEVER PATCHY MODERATE RAIN CONTINUED TO FALL OVER 
CHEROKEE COUNTY.  THE COMBINED RUNOFF WILL LEAD TO FLOODING OF LOW 
WATER CROSSINGS AND OTHER FLOOD PRONE AREAS...PARTICULARLY OVER THE 
WESTERN AND NORTHERN SECTIONS OF THE COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND DONT DROWN. 

LAT...LON 3734 9463 3700 9462 3699 9506 3733 9506

$$

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 4:07 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 20, 4:07 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT TUE MAR 20 2007

.DISCUSSION...

CONCERNS OPLENTY IN THE SHORT RANGE OF THE FORECAST...MANY OF THEM
REVOLVING AROUND PRECIP CHANCES.

FIRST ISSUE TO EXAMINE IS WHAT TO DO WITH THE FLASH FLOOD WATCH.
WELL DEVELOPED AND SLOW MOVING MCV SHOWS UP QUITE NICELY IN AREA 88D
VWPS AND ALSO ON 88D REFLECTIVITY MOSAIC. THE MCV IS LIFTING
NORTHEAST WHILE CONVECTIVE DEVELOPMENT CONTINUES ON THE SOUTHERN
FLANK OF THE MCS AS 25-30KT OF SOUTHERLY FLOW FROM 250-500M AGL
IMPINGES ON AN EAST WEST ORIENTED BOUNDARY LOCATED ROUGHLY FROM JUST
SOUTH OF KBVO TO JUST JUST NORTH OF THE MISSOURI ARKANSAS BORDER.

SPC MESOANALYSIS DATA SUGGESTS THAT THIS MCS WILL RUN INTO
PROGRESSIVELY LESS INSTABILITY WITH MUCAPES GENERALLY LESS THAN 500
J/KG INTO MISSOURI. ALTHOUGH UPPER SUPPORT (IN THE FORM OF THE
DEPARTING MCV) WILL WEAKEN...WE SHOULD SEE LOW LEVEL JET DEVELOP
THIS EVENING AS BOUNDARY LAYER DECOUPLES WHICH WILL ENHANCE
ISENTROPIC ASCENT OVER THE BOUNDARY POTENTIALLY ALLOWING THIS MCS TO
SURVIVE INTO SOUTHWESTERN MISSOURI. CONFIDENCE IS NOT PARTICULARLY
HIGH...ESPECIALLY FARTHER SOUTH WHICH IS REFLECTED IN THE POP
GRADIENT TONIGHT. SURFACE ANALYSIS INDICATES THAT THE SURFACE FRONT
HAS ALREADY LIFTED NORTH OF MCDONALD AND BARRY COUNTIES AND WITH
CONVECTION DRIVEN LARGELY BY ISENTROPIC ASCENT FELT FAIRLY
COMFORTABLE IN TRIMMING THOSE COUNTIES FROM THE FFA. EVENING SHIFT
MAY NEED TO EXTEND THE FFA BEYOND 00Z BUT WANTED TO GIVE THEM A
COUPLE MORE HOURS TO WATCH RADAR TRENDS TO MAKE THE CALL INSTEAD OF
SADDLING THEM WITH A WATCH THAT MAY NOT BE NEEDED.

ONCE THIS MCS GETS OUT OF THE WAY LOOK FOR WARM FRONT TO EITHER WASH
OUT OR SURGE NORTHWARD LATER TONIGHT. MORNING SOUNDINGS FROM ACROSS
THE SOUTHERN PLAINS CONTINUE TO SHOW THE PRESENCE OF A PRONOUNCED
ELEVATED MIXED LAYER...WHICH GIVEN THE WEST SOUTHWESTERLY FLOW IN
THE 850-500MB LAYER...SHOULD BE ABLE TO ADVECT INTO OUR CWA LATER
TONIGHT AND WEDNESDAY. WRF FORECAST SOUNDINGS FOR TOMORROW SHOW A
COMPLETE LACK OF CONVECTIVE INHIBITION AND WONDER IF THE CONVECTIVE
SCHEME IS RUNNING AMOK AND OVERTURNING THINGS TOO MUCH. SUSPECT THE
MORE IMPRESSIVE CAP PRESENT IN GFS FORECAST SOUNDINGS IS MORE
REASONABLE AND KEPT FORECAST DRY THROUGH WEDNESDAY.

BIG DILEMMA FOR WEDNESDAY WILL BE CLOUD COVER. IF STRATUS IS ABLE TO
MIX OUT INTO SCT CUMULUS FIELD THEN WE WILL SEE TEMPERATURES REALLY
TAKE OFF INTO THE MID TO UPPER 70S. TIGHT GRADIENT AND EVEN A BIT OF
MIXING TOMORROW SHOULD ALLOW FOR SOME OF THE LINGERING HIGH MOMENTUM
AIR FROM THE LLJ TO TRANSFER TO THE SURFACE IN GUSTS. BUFKIT DATA
FROM GFS SUGGESTS THAT GUSTS ABOVE 30KT ARE A DISTINCT POSSIBILITY.

WINDY AND UNSEASONABLY WARM WEATHER WILL CONTINUE WEDNESDAY NIGHT
WITH OUR CWA EXPECTED TO REMAIN CAPPED AND LARGELY DRY IN THE WARM
SECTOR.

NORTHERN STREAM SHORTWAVE IS THEN EXPECTED TO PROGRESS ACROSS THE
NORTHERN STATES AND HELP GIVE THE SURFACE FRONT A PUSH BACK
SOUTHWARD INTO THE OZARKS THURSDAY INTO THURSDAY NIGHT. MUCH LIKE
LAST NIGHT THE FRONT IS EXPECTED TO LOSE ITS SOUTHWARD
MOMENTUM...HANG UP AND EVENTUALLY HEAD BACK NORTHWARD THURSDAY NIGHT
INTO FRIDAY. HARD TO PINPOINT AT THIS DISTANCE HOW FAR SOUTH THE
FRONT WILL MAKE IT BEFORE RETURNING NORTHWARD...BUT EXPECT A FAIR
AMOUNT OF CONVECTION ALONG/NEAR THE FRONT. HAVE INCREASED POPS
CONSIDERABLY THURSDAY THROUGH FRIDAY. HEAVY RAINFALL WILL ONCE AGAIN
BECOME A THREAT DURING THIS TIME FRAME AND HAVE HIGHLIGHTED THIS
THREAT IN THE HWO.

EXTENDED (SATURDAY THROUGH TUESDAY)...

SHOULD BE A WARM AND OCCASIONALLY ACTIVE PERIOD SATURDAY THROUGH
TUESDAY AS OVERALL LONGWAVE PATTERN REMAIN STAGNANT WITH UPPER
RIDGING OVER THE EASTERN HALF OF THE CONUS AND UPPER TROUGH OUT
WEST. THIS LEAVES OUR CWA IN A SOUTHWEST FLOW ALOFT WITH PERIODIC
SHORTWAVES EJECTING FROM THE WESTERN TROUGH AND ACROSS THE PLAINS.

THE MOST SIGNIFICANT FEATURE DURING THE EXTENDED PERIOD WILL BE THE
CLOSED LOW THAT IS BOUND TO EVENTUALLY LIFT OUT INTO THE PLAINS.
UNFORTUNATELY...THERE CONTINUES TO BE SUBSTANTIAL DIFFERENCES AMONG
THE VARIOUS MEDIUM RANGE MODELS IN THEIR HANDLING OF THIS SYSTEM.
THE OPERATIONAL GFS REMAINS THE MOST PROGRESSIVE AND FARTHEST EAST
WITH THE SYSTEM...WHILE HAVING JUST GANDERED AT THE 12Z ECMWF THAT
JUST CAME IN IT DOESNT BRING THAT UPPER LOW ACROSS OUR AREA UNTIL
TUESDAY. WITH NEARLY NEARLY A 48 HOUR DIFFERENCE IN TIMING BETWEEN
THE GFS AND ECMWF IT GOES WITHOUT SAYING THAT CONFIDENCE IS
LOW...BUT WITH SOUTHWEST FLOW ALOFT THERE COULD CERTAINLY BE WEAK
RIPPLES LEADING TO SOME CONVECTION. UNTIL THE TIMING OF THIS FEATURE
IS BETTER RESOLVED KEPT POPS FAIRLY LOW THROUGH THE EXTENDED.

GENERALLY KEPT TEMPERATURES AT OR ABOVE MEX GUIDANCE THROUGH THE
PERIOD...WITH THE POTENTIAL FOR EVEN THOSE NUMBERS TO BE TOO COOL IF
THE LATEST ECMWF WERE TO PAN OUT.

IZZI

&&

.AVIATION...

WILL AMEND THE JLN TAF TO TIME CONVECTION CURRENTLY LOCATED IN
EXTREME SOUTHEAST KANSAS. MORE OF AN EASTWARD PUSH HAS BEEN OBSERVED
IN THE LATEST RADAR TRENDS AND IT APPEARS THAT A PERIOD OF SHRA/TSRA
IS IN THE OFFING BETWEEN 22Z AND 01Z.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FAR WESTERN PORTIONS OF SOUTHWEST MISSOURI
     THROUGH 7PM.
KS...FLASH FLOOD WATCH BOURBON...CRAWFORD...CHEROKEE
     COUNTIES 7 AM TO 7 PM.

WFO SGF
Hazardous weather outlook, Mar 20, 1:00 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAR 20 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE MAR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
  TONIGHT...MAINLY NORTHWEST OF A CASSVILLE TO OSAGE BEACH LINE.
  LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARD WITH SOME
  POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SOUTHERLY WINDS WILL GUST TO OVER 30 MPH AT TIMES WEDNESDAY.

  THUNDERSTORMS WILL LIKELY AFFECT PORTIONS OF THE OUTLOOK AREA
  THURSDAY INTO FRIDAY. AT THIS TIME IT APPEARS AS THOUGH LOCALLY
  HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
  HAZARDS.

  THERE WILL LIKELY BE A PERIOD OR TWO OF THUNDERSTORMS BETWEEN
  SATURDAY NIGHT AND TUESDAY...HOWEVER TIMING OF THE GREATEST CHANCE
  OF THUNDERSTORMS REMAINS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, Mar 20, 2:07 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT TUE MAR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            2 S CARTHAGE            37.15N 94.31W
03/20/2007                   JASPER             MO   PUBLIC

            CENTER CREEK SOUTH OF CARTHAGE WAS OUT OF ITS BANKS AND
            FLOODING A GOOD PORTION OF SOUTHERN JASPER COUNTY.
            SPECIFICALLY DOGWOOD ROAD WAS FLOODED AND IMPASSABLE EAST
            OF HIGHWAY 71. IN ADDITION...COUNTY ROAD 130 BETWEEN
            DOGWOOD AND CEDAR ROAD WAS IMPASSABLE ALONG CENTER CREEK.

1200 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
03/20/2007                   GREENE             MO   MESONET

            SEVERAL CREEKS AND STREAMS IN SPRINGFIELD ROSE THREE TO
            FIVE FEET THIS MORNING AND CAUSED FLOODING IN LOW LYING
            AREAS. SPECIFICALLY...WILSON AND SOUTH CREEK CRESTED
            THREE TO FIVE FEET ABOVE NORMAL FLOW LEVELS.

1130 AM     FLOOD            2 N CRESTLINE           37.20N 94.70W
03/20/2007                   CHEROKEE           KS   EMERGENCY MNGR

            AREAL FLOODING OCCURRED ACROSS PORTIONS OF CHEROKEE
            COUNTY WITH SEVERAL STREAMS AND CREEKS BANK FULL OR OVER
            THEIR BANKS FOR SEVERAL HOURS. SPECIFICALLY...SHAWNEE
            CREEK NORTH OF CRESTLINE WAS FLOODED AND IMPASSABLE FOR
            SEVERAL HOURS.

1030 AM     FLASH FLOOD      JENKINS                 36.78N 93.69W
03/20/2007                   BARRY              MO   PUBLIC

            SEVERAL SECONDARY ROADS ON FLAT CREEK...NEAR JENKINS WERE
            FLOODED AND IMPASSABLE. IN ADDITION...FLAT CREEK WAS OUT
            OF ITS BANK NEAR JENKINS. REPORTS OF THREE TO FIVE INCHES
            OF RAIN FELL NORTH OF CASSVILLE BETWEEN 5 AND 8 AM.

1030 AM     FLASH FLOOD      5 W MARSHFIELD          37.34N 93.00W
03/20/2007                   WEBSTER            MO   EMERGENCY MNGR

            SEVERAL LOW WATER CROSSINGS WERE FLOODED AND IMPASSABLE
            FOR AN HOUR OR TWO ALONG THE JAMES RIVER...AND ITS
            TRIBUTARIES ACROSS WESTERN WEBSTER COUNTY.

0957 AM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
03/20/2007                   GREENE             MO   LAW ENFORCEMENT

            THE INTERSECTION OF FRANKLIN AND WALNUT LAWN STREETS HAS
            BEEN BLOCKED OFF. ONE FOOT OF WATER HAS BEEN REPORTED AT
            THIS LOCATION.

0730 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
03/20/2007                   NEWTON             MO   LAW ENFORCEMENT

            COUNTY EMS AND LAW ENFORCEMENT ARE RESPONDING TO A CAR IN
            THE WATER AT A LOW WATER BRIDGE ON COUNTY ROAD 80 IN
            NEOSHO. NO INJURIES REPORTED.

0730 AM     FLASH FLOOD      2 W SARCOXIE            37.07N 94.15W
03/20/2007                   JASPER             MO   PUBLIC

            A LOW WATER CROSSING WAS FLOODED AND IMPASSABLE WEST OF
            SARCOXIE. A WATER RESCUE ALSO OCCURRED ON THIS LOW WATER
            CROSSING ON TIGER ROAD.

0730 AM     FLASH FLOOD      2 E PIERCE CITY         36.95N 93.96W
03/20/2007                   LAWRENCE           MO   PUBLIC

            SEVERAL ROADS HAD FLOWING WATER OVER THEM IN PIERCE CITY.
            A LOW WATER CROSSING EAST OF TOWN WAS FLOODED AND
            IMPASSABLE FOR SEVERAL HOURS ALONG CLEAR CREEK.

0425 AM     FLASH FLOOD      2 N REEDS               37.15N 94.17W
03/20/2007                   JASPER             MO   DEPT OF HIGHWAYS

            A LOW WATER CROSSING WAS REPORTED FLOODED AND IMPASSABLE
            NORTH OF REEDS ON HIGHWAY 37...ALONG THE SPRING RIVER.

&&

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:47 PM CDTFlash Flood WarningSGFCherokee6 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.